Kidney cancer spread to liver and lungs

We were informed in April that my husbands cancer has spread to liver and lungs and he had 2 to 4 months.  He has been put on cabozanantinib which they say if successful will give him more time.  Since taking Cabozantinib he is in less pain and he feels the kidney tumour has shrunk.  Apart from this he has lost a lot of weight, his energy is low and he is hardly eating or drinking.  I can’t be sure what are side effects from the treatment and what is due to the cancer.  Although the family are really supportive I feel very alone.  Has anyone any experience of Cabozantinib and it’s side effects and effectiveness?

  • Hi, 

    My OH started with Cabozantinab just recently, about 2 weeks ago so I can't speak to the longer term effects but he struggles with a sore mouth which makes it painful to eat many foods, he mostly wants soft foods, cold foods ideally, ice-cream, yoghurt, I found that an icecream maker is easy to use and I can control the ingredients whilst the texture soothes his tongue. He also has a kidney cancer which has spread to his lungs and pressing on stomach, pancreas, spleen.

    He does say that he is in less pain but I'm not sure if that's the morphine, and his energy levels do come and go. Yesterday some friends came and he was up for a good few hours, today he's managed a couple of hours of PlayStaytion and thats wiped him out for a snooze. After the sore mouth, the diahorrea is probably the worse side effect for him, those 2 effects together are not going to help with weight loss.  He says he thinks it's shrinking but it will be a few weeks before we get another scan. 

    I'm sorry to hear that you're feeling alone, there are concerns, thoughts, worries, that no matter how supportive people are it is still difficult to share with them. I've been onto this site a couple of times now and found useful information, I'm also thinking about seeking some sort of counselling to help with that and I'm not sure if that's something you might find useful? 

    xx

  • Hi ,

    I see that you had some good advice from Dreamthief in another group.  I am not on cabo but have struggled to eat at times.  I did find that nibbling things helped me.  A few sweets or biscuits, a bit of fruit or a couple of small cubes of cheese or meat (I really enjoyed jerky which I hadn't tried before).  I suppose that the same thing might work for drinks.  Give him a small drink which he can enjoy rather than a large one that he can't finish before it gets cold (or warm depending on the drink).

    I found that a big plate of food not only put me off but reminded me that I was ill when I couldn't clear it like I used to.  My dad used to have the build up drinks but hated them as he didn't really have a sweet tooth.  He then realised that he could put some rum or brandy in and make it like a cocktail at which point he had one every night.

    Not knowing why you are feeling something is always difficult.  Just to confuse the issue don't forget that it could be nothing related to cancer, like the weather.  However, I found that most of my issues related to the medication.  With tiredness it can be similar to the big plate of food but in reverse.  Having been used to a certain amount of sleep it can take a while to realise that you need a bit more now.  Whilst it does not affect you as widely as chemo does the targeted therapies still make your body work harder to try to overcome the side effects.

    I hope that the treatment is successful.

    All the best,

    Gragon x

  • I had a very sore mouth when I first started on Pazopanib and the oncology nurse suggested I ask the GP for a mouthwash called Gelclair. You use it an hour before you eat and it numbs the mouth, not totally, but enough to be able to eat something. As they say, every little helps. 

  • Hello Bebe 

    my husband (46 year old,  fit and healthy tradesman) was  diagnosed with kidney cancer in February 2019 and at the time of his diagnosis the cancer has spread to his arm, he had a small lesion on his rib Cage and nodules on left lung. We have only found out because he had a small accident at work and they did an  xray on his arm. The largest bone pretty much wasn’t there...he had no symptoms whatsoever.

    It  took three months to go through surgery etc and he’s started Cabozantinibib in May 2019. When he was starting the treatment his weight was 73kg ( down from regular 92 kg) and he’s lost all the weight in the 3 months post diagnosis... 

    today he is back to 90kg, the primary tumour has shrank, the nodules on lungs significantly decreased in size and the lesion on his rib cage has disappeared completely.

    in terms of side effects he pretty much had everything in the leaflet- nausea, diarrhoea, painful feet, painful mouth, fatigue... 

    Over the last year he would be on the medication for 4-5 weeks and then have a week break to calm down some of the side effects ( it was always agreed with his team)

    min terms of eating and diet - when my husband was really poorly and wasn’t very keen on eating I bought this little smoothie machine ( ninja) .

    it was the best way to pack him with some extra nutritious food- I would mix avocado, kiwi, blueberries, kale and nuts with some oat milk and oats  into a nice cold smoothie that he enjoyed for breakfast or as a snack. There are a lot of ideas online... we’ve tested many with fruit and veg... 

    Good luck with the treatment, I hope it works well for you and if you have  any questions please contact me.

    best

    Haga